Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 158, NWS Dodge City, KS

July 1, 1995Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 1, 1995, 6:59 PM CDT for Morton County, Kansas. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Jul 1, 1995, 6:59 PM CDT (23:59 UTC)
Expired
Jul 1, 1995, 8:00 PM CDT
In force
61 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KDDC 012358 RRA
SVRDDC
KSC129-020100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SAT JUL 1 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...MORTON COUNTY
 
AT 655 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM ON THE
COLORADO/KANSAS BORDER ABOUT 19 MILES NORTHWEST OF ELKHART OR 15 WEST OF
RICHFIELD. THIS STORM WAS MOVING EAST SOUTHEAST AT 20 MPH AND WILL BE IN
RICHFIELD BY 730 PM. HAIL UP TO GOLF BALL SIZE...TORRENTIAL RAIN AND
GUSTY WINDS ARE LIKELY WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:30 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 3:30 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT JUL 1 1995

SAT LOOP SHOWS TRW ASSOCD WITH NEXT THRML TROF/SHRT WV MOVG THRU CENT
COLO THS AFTN.  THIS FEATURE TO BE MOVING OVER CWA THIS EVE AND TNGT.
ADAP SHORT FUSED COMPOSITE SHOWS GOOD MO CON AND THETA ADVTN OVER NRN P/H
SE COLO/SWRN KS RGN.  THIS POINTS TO TSTMS DVLPG THAT AREA.  MODIFIED
12Z DDC SOUNDING WITH FCST TMP/DWPS FRM MRNG UA ANLYS SHOWS SOME DESTABLZN
BUT NOT TOO SERIOUS.  TSTMS FIRING OVER ERN COLO IN AREA OF STGR HEATING.
FEEL THESE WILL BE STG/SVR FOR A WHILE BFOR SETTLING DOWN SOME AS THEY MOVE
INTO COOLER AIRMASS.  NGM MO CON FCST AND THKNSS PTTN WOULD ALSO SUGG THAT
MCC DVLPMT WOULD MOVE TOWRD THE SE INTO OK/TX...FURTHER SOUTH THAN 94Q
POSN.  ETA GRIDDED FCST DATA SHOWS GOOD SUBSIDNC MOVG INTO FCST AREA
TMRW AFTN WHICH SHOULD CUT BACK TSTM CHCS BY THEN.

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:12 PM CDTSevere Thunderstorm WarningDDCHamilton48 min
Jul 1, 5:02 PM CDTSevere Thunderstorm WarningDDCHamilton58 min
Jul 1, 5:09 PM CDTTornado WarningDDCHamilton51 min
Jul 1, 6:06 PM CDTSevere Thunderstorm WarningDDCHamilton39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.